How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11513
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

I have a 15lb Bichon who I am afraid ate a human hormone patch

Customer Question

I have a 15lb Bichon who I am afraid ate a human hormone patch (estrodiol and progesterone). She is acting sluggish and won't eat much.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.
Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!So sorry your little one is not feeling well todayLuckily these patches are not toxic to dogs but can be a big risk for a foreign body obstruction if not torn up prior to ingestion. With her symptoms being lethargy and reduced appetite I definitely think it warrants a veterinary exam to rule out the possibility.In addition, in high concentrations (not typically enough in a patch but cannot be ruled out) estrogen sources can cause bone marrow toxicity in dogs so running a basic blood panel to ensure that she is not anemic is also strongly advised.Tonight: - Start Pepcid (famotidine) 10mg 1/2 tablet every 12 hours OR prilosec (omeprazole) 20 mg 1/2 tablet daily for the next 3 days (crushed if needed in water)- Offer small amount of white rice and boiled boneless or ground chicken or ground beef. For example, one tablespoon hourly for a few hours then slowly start to increase the amount while reducing the frequency. Keep on this diet for several days then wean into regular diet. - If still lethargic and reduced appetite overnight, I would encourage having your family veterinarian perform an examination to determine the next step to getting her comfortable and whether this is related to ingestion of the patch.- Monitor gum color to ensure they are nice and pink and moist and not pale, blue, purple with stickiness Indications your dog should be seen by a veterinary er sooner include: sticky gums that are pale, yellow, blue, purple, temperature rectally >103.5, progressive lethargy with less responsiveness to you, vomiting or diarrhea that includes blood, resting respiratory rate (breaths per minute) >60, swollen abdomen.I hope this information is helpful but please let me know how else I can assist you both today If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!
Expert:  Dr. Altman replied 1 year ago.
Hi Mary,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Altman